It depends whether the cough or cold medicine also contains paracetamol or ibuprofen.
To avoid exceeding the maximum dose, you should not take paracetamol or ibuprofen if you're already taking a cough or cold medicine that contains these ingredients.
You can check if the cough or cold medicine contains paracetamol or ibuprofen by looking at:
If you do decide to take paracetamol or ibuprofen and the cough or cold medicine also contains these ingredients, make sure you don't take more than the maximum dose.
If you're not sure what to do, get advice from your pharmacist.
Medicines that reduce coughing (suppressants) are not recommended for some conditions, such as bronchitis. Coughing helps to clear mucus from your lungs. If you stop or reduce your cough, some mucus may remain in your lungs, which can be harmful.
For advice about using these medicines for children, see Can I give my child paracetamol or ibuprofen with cough or cold medicines?
Paracetamol is a commonly used medicine that can help treat pain and reduce a high temperature (fever). It is often recommended as one of the first treatments for pain, as it's safe for most people to take and side effects are rare.
Paracetamol can react unpredictably with certain other medications. This can affect how well either medicine works and might increase the risk of side effects.
Side effects from paracetamol are rare, but can include: an allergic reaction, flushing, low blood pressure, blood disorders, liver and kidney damage if you take too much. Speak to a pharmacist or doctor if you develop any troublesome side effects.
Taking too much paracetamol, known as an overdose, can be very dangerous. If you've taken more than the recommended maximum dose, go to your nearest accident and emergency (A&E) department as soon as possible.
Most people can take paracetamol safely, including: pregnant women, breastfeeding women, children over 2 months of age (lower doses are recommended for young children). Always get advice before taking paracetamol.
Make sure you take paracetamol as directed on the label or leaflet, or as instructed by a health professional. How much you can take depends on your age, your weight, the type of paracetamol you're taking and how strong it is.
If you're 16 or over, it's safe to take paracetamol and ibuprofen together as there are no known harmful interactions between these medicines. The advice for children is different.
No, don't give your child paracetamol and ibuprofen at the same time, unless advised to by a healthcare professional. If you give them one of these medicines and they're still distressed before the next dose is due, you could try the other medicine instead.
It depends whether the cough or cold medicine also contains paracetamol or ibuprofen. Avoid exceeding the maximum dose, you should not take paracetamol or ibuprofen if you're already taking a cough or cold medicine that contains these ingredients.